Missouri, 2019

Flash Flood and Damaging Winds in Missouri, May 21, 2019

May 21, 2019 · NWS PAH · 5 events in 3 counties and zones

An extensive line of thunderstorms moved east-northeast in a region of strong wind shear and moderate instability. The storms occurred south of a warm front that extended from the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An extensive line of thunderstorms moved east-northeast in a region of strong wind shear and moderate instability. The storms occurred south of a warm front that extended from the St. Louis area eastward. Enhanced wind shear near the warm frontal zone resulted in locally increased storm intensity. Along the most intense portions of the line near bow echoes, some rotation was observed, including a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 5:00 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 21, 5:00 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
600 PM CDT Tue May 21 2019

.UPDATE...
Issued at 554 PM CDT Tue May 21 2019

Update for 00z aviation only.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 201 PM CDT TUE MAY 21 2019

Interesting scenario shaping up for this evening. Satellite shows
most of the low clouds have moved out of the area. Surface
analysis and radar indicate the old outflow boundary turned warm
front stretches from just east of Paducah to the MO/AR border.
Winds have yet to really pick up but expect some stronger winds
during the later afternoon. Will keep the Lake Wind Advisory in
effect.

Isolated showers, possible thunderstorms have developed in a small
theta-e ridge which runs from Marion IL to the bootheel of MO.
Expect the activity to continue into the late afternoon hours.

The boundary will continue to slowly lift north through the area
the rest of the afternoon. The squall line in western MO/AR will
gradually move east during this time. Expect it to reach the
Carter/Ripley county area between 6-7PM. Looks like between 6 and
10 PM is the best time for any severe weather with CAPE values
from 1000 to 2000 J/kg and bulk shear values over 60 kts. The
severe threat diminishes rapidly as CAPE values drop off after
sunset. So SEMO and southwest Illinois have the best bet to see
any severe weather. Damaging winds will be the main threat,
although a QLCS tornado is possible.

The band of showers/storms will become more southwest/northeast
orientated overnight as it moves into the upper level ridge over
the southwest US. This will linger chances over the Pennyrile
area through most of the day tomorrow.

.LONG TERM...(Wednesday Night THROUGH Tuesday)
ISSUED AT 253 PM CDT TUE MAY 21 2019

he forecast confidence associated with this forecast package is
average (40-60%) mainly due uncertainty with the southward extent of
rain chances across the WFO PAH forecast area.

The biggest challenge will be the location of the mean western U.S.
trough and the semi-permanent closed low along and north of the
Great Lakes through the period. The combination of these two
features will reinforce the baroclinic zone (most likely reflected
as a stationary front over parts of northern MO/Central IL and IN)
north of the WFO PAH forecast area.  As shortwave energy interacts
this boundary, MCS's (Mesoscale Convective Systems) will likely push
east and south with time. Given the transient jet dynamics and
insolation (sunshine) to the south of this boundary, could see
diurnal activity work south into a high CAPE environment. Depending
on the degree of capping aloft, the best convection will be tied to
the northern 1/3 to 1/2 of WFO PAH forecast area. Any further
southward development would be tied to the degree of cold pool
dominated upshear convection into the afternoon and evening hours.

Any influence of the western trough may impact the retrograde motion
of the ridge back north into the WFO PAH forecast area. Where most
of the models agree, a lower PoP forecast was incorporated into the
forecast.

For now, utilized a greater blend of GFS influence through Thursday,
with a transition to ECMWF for the remainder of the forecast period.
These model preferences were overlaid over the regional model
initialization.

&&

.AVIATION...
Issued at 554 PM CDT Tue May 21 2019

VFR conditions will erode from west to east this evening. We could
start to encounter TSRA as early as 1z at CGI and much later at
PAH and MVN. We may even stay VFR at EVV and OWB. There will also
be some LLWS overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 9 PM CDT this evening for ILZ075>078-
     080>094.

MO...Lake Wind Advisory until 9 PM CDT this evening for MOZ076-086-
     087-100-107>112-114.

IN...Lake Wind Advisory until 9 PM CDT this evening for INZ081-082-
     085>088.

KY...Lake Wind Advisory until 9 PM CDT this evening for KYZ001>022.

&&

UPDATE...KH
SHORT TERM...PS
LONG TERM...Smith
AVIATION...KH
Hazardous weather outlook, May 21, 2:05 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Tue May 21 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line of strong to severe storms is expected to move into
southeast Missouri late this afternoon and into the
evening. Damaging winds and isolated tornadoes are the main
hazards.

Breezy conditions today will result in an elevated hazard for
boaters on area lakes. As a result, a Lake Wind Advisory has been
issued for the entire region from noon until 9 PM.

Flooding continues on the Mississippi River and its tributaries.
Please refer to the latest river flood warnings and statements for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widely scattered to scattered thunderstorms are expected
across the northern half of the outlook area Thursday, then again
Saturday through Monday. Locally heavy rain and lightning will be
the primary hazards.  An isolated strong thunderstorm or two may
pulse up with damaging wind gusts or hail, especially during the
peak heating of the day.

Flooding continues on the Mississippi River and its tributaries.
Please refer to the latest river flood warnings and statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening over
southeast Missouri and portions of southern Illinois.

PS

In the hours before

Local storm report, May 21, 1:15 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     TSTM WND DMG     3 NW DEXTER             36.82N 90.00W
05/21/2019                   STODDARD           MO   NWS STORM SURVEY

            AN AREA OF SCATTERED THUNDERSTORM WIND DAMAGE OCCURRED
            FROM ABOUT 3 MILES NORTHWEST OF DEXTER, MO TO 7 MILES
            EAST OF BLOOMFIELD, MO. AT LEAST A DOZEN POWER POLES WERE
            BROKEN. DOZENS OF TREES WERE UPROOTED OR HAD BROKEN
            LIMBS.

&&

RICKS
Special weather statement, May 21, 5:06 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
606 PM CDT Tue May 21 2019

MOZ107-108-212345-
Carter MO-Ripley MO-
606 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND RIPLEY COUNTIES UNTIL
645 PM CDT...

At 605 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garwood to 6 miles east of Gatewood.
Movement was northeast at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Doniphan, Van Buren, Naylor, Ellsinore, Hunter, Handy, Budapest,
Gatewood, Oxly, Fairdealing, Fremont, Grandin and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.

LAT...LON 3706 9122 3709 9116 3710 9100 3710 9096
      3705 9096 3705 9073 3700 9073 3693 9070
      3693 9068 3689 9068 3688 9066 3681 9066
      3681 9063 3668 9063 3668 9059 3652 9058
      3650 9064 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 2305Z 223DEG 53KT 3711 9093 3657 9095

SP
Special weather statement, May 21, 5:27 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 PM CDT Tue May 21 2019

MOZ100-107>109-220030-
Butler MO-Carter MO-Wayne MO-Ripley MO-
627 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER...RIPLEY...WAYNE
AND BUTLER COUNTIES UNTIL 730 PM CDT...

At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piedmont to near Attica. Movement was
northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Sam A. Baker State Park,
Greenville, Lake Wappapello State Park, Naylor, Neelyville, Qulin,
Ellsinore, Williamsville, Fisk, Wappapello, Brush Arbor, Lodi,
Milltown, Cascade, Hendrickson, Hunter and Harviell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.

LAT...LON 3650 9094 3705 9093 3705 9078 3717 9074
      3727 9073 3727 9055 3732 9055 3731 9022
      3709 9022 3708 9011 3704 9011 3704 9015
      3701 9015 3692 9026 3688 9026 3684 9022
      3666 9013 3650 9022
TIME...MOT...LOC 2326Z 219DEG 50KT 3717 9080 3634 9096

SP

The radar

The Memphis radar (KNQA), 159 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Butler

When
May 21, 6:02 PM CST
Where
Butler County, 3 mi W of Harviell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.670, -90.524

A covered rear deck was picked up and thrown about 100 yards north of the home. The roof and chimney of the home were damaged. Tin was blown off a barn roof.

Thunderstorm Wind, Cape Girardeau

When
May 21, 7:22 PM CST
Where
Cape Girardeau County, Friedheim
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.570, -89.830

A National Weather Service storm survey estimated peak winds were near 80 mph at the location of an uprooted tree.

Thunderstorm Wind, Cape Girardeau

When
May 21, 7:40 PM CST
Where
Cape Girardeau County, 4 mi SE of Burfordville
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.329, -89.769

A tree was uprooted. A National Weather Service storm survey estimated peak winds were near 75 mph.

Funnel Cloud, Cape Girardeau

When
May 21, 7:49 PM CST
Where
Cape Girardeau County, 1 mi NE of Jackson
Reported by
Trained Spotter
Coordinates
37.390, -89.657

A funnel cloud was seen from the northeast side of Jackson.

Flash Flood, Carter

When
May 21, 8:36 PM CST to 10:30 PM CST
Where
Carter County, 3 mi N of Van Buren to 3 mi W of Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.043, -91.020

The county emergency manager reported several roads were covered by water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814776, 814778, 814780, 814781, 819905.